MAUDE Adverse Event Report: SYNTHES TUTTLINGEN HOHMANN RETRACTOR 24MM LONG WIDE TIP 270MM

SYNTHES TUTTLINGEN HOHMANN RETRACTOR 24MM LONG WIDE TIP 270MM
Catalog Number 399.28
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: device is an instrument and is not implanted/explanted.The subject device is expected to be returned to the synthes manufacturer for evaluation but has not yet been received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record review has been requested.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an original surgery for a hip replacement on (b)(6) 2017, as the surgeon was retracting the tissue away from the hip bone with a hohmann retractor, the metal instrument broke in half.No fragments were generated.Another retractor was available in the operating room to complete the procedure.There was no surgical delay reported.The surgery was completed successfully with the patient in stable condition.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Date returned to manufacturer subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device returned to manufacturer.A device history record (dhr) review was performed on item 399.28/lot # a7aa013: dhr not available as device is older than 15 years.At this time the manufacturing documents for instruments had to be stored for 10 years.A product development investigation was performed on the subject device.A visual inspection and drawing review were performed as part of this investigation.The 399.28 lot number a7aa013 hohmann retractor was returned and reported to have broken intraoperatively.This condition is confirmed; the device was returned broken in two halves with a slight bend to both pieces.This complaint condition was likely caused by frequent repeated use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.This complaint is confirmed.No new malfunctions were observed during the course of this investigation.The 399.28 hohmann retractor is an instrument routinely used in the hip preservation surgery set per relevant technique guide.The balance of the returned device is in fairly worn condition with several markings and signs of superficial wear.Relevant drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOHMANN RETRACTOR 24MM LONG WIDE TIP 270MM
Common Device Name
RETRACTOR
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen CO 78532
GM  78532
MDR Report Key6461218
Report Number1719045-2017-10287
Device Sequence Number18952345
Product Code GAD
UDI-Device Identifier10886982202659
UDI-Public(01)10886982202659(10)A7AA013
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.28
Device Lot NumberA7AA013
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/21/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date04/25/2017
05/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1